South Dakota, 2009

Hail and Damaging Wind in South Dakota, August 8, 2009

August 8, 2009 · NWS FSD · 21 events in 8 counties and zones

Thunderstorms caused large hail at numerous locations in southeast South Dakota, near and south of Interstate 90, during the late morning and early afternoon of August 8th. There was also one report of damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms caused large hail at numerous locations in southeast South Dakota, near and south of Interstate 90, during the late morning and early afternoon of August 8th. There was also one report of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 8, 9:40 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 8, 9:40 AM CST, 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1040 AM CDT SAT AUG 8 2009

.DISCUSSION...
MAKING ADJUSTMENTS FOR MORE CLDS AND A LTL ERYR POTENTL FOR TSTMS IN
OUR WRN AND NRN FCST AREA THRU THIS AFTN...WITH THE MAIN TSTM CHC
INCRS IN OUR FAR WRN FCST AREA. FASTER MOVEMENT OF FNT AND POSTFNTL
TSTMS INTO AREA SEEMS A GIVE ESPLY WITH STORMS KNOCKIGN ON OUR SWRN
CRNR LATE THIS MRNG. LWR HI TEMPS ALSO NEEDED W AND N. IN OUR SERN
CRNR SAY SE OF SPRINGFIELD TO FSD TO MJQ...ESPLY IN NWRN IA AWAY
FROM THE EXTRM NW...ORIGINAL HOT TEMPS AND NO TSTM NENTN TILL TNGT
LOOK GOOD. WINDS A LTL TRICKY ON DETAILS THO GNLY OK.

&&

.AVIATION...
LINGERING ST BURNING OFF MORE SLWLY THAN ERYR THOUGHT AND SOME SC/CU
LIKELY TO LINGER WITH HEATG NEAR WRM/STNRY FNTL BOUNDRY ENE/WSW THRU
FSD. HWVR GNRL VFR CONDS SHUD PREVAIL BY 18Z.

TSTMS MVG INTO FCST AREA FROM THE W WILL PRODUCE VERY LCL LWRG OF
CIGS AND VSBYS WRN THIRD OF FCST AREA THRU 21Z WITH THIS SPREADG EWD
OVER REST OF FCST AREA THRU 09/06Z. THESE TSTMS WILL BE MAINLY BHND
CDFNT MOVG THRU THIS AFTN AND WILL DCRS FROM THE W AFT 09/06Z. AGAIN
ANY LWRG WILL BE EVRY LCL AND BRIEF WITH THE OBVIOUS LCL
WIND/TURBULENCE PRBLMS ASSOCD WITH TSTMS. DRYING IN COOLER AIR BHND
CDFNT SHUD BE STG ENUF TO PRECLUDE SC DECK FROM FORMING TNGT.

&&

.PREV DISCUSSION...
MAIN FORECAST CONCERN IS THE CONVECTIVE CHANCES THROUGH THE WEEKEND.

FOR TODAY...A WARM FRONT EXTENDS ALONG INTERSTATE 90 IN SOUTHERN
MINNESOTA INTO GREGORY COUNTY SD. THIS FRONT HAS BEEN REINFORCED
WITH OUTFLOW FROM CONVECTION OVER CENTRAL MN.  NORTH OF THE
BOUNDARY...PATCHY DENSE FOG HAS DEVELOPED. EXPECT THAT THE FOG WILL
REMAIN FOR A COUPLE OF HOURS PAST SUNRISE BEFORE DISSIPATING.
HOWEVER...PARTLY TO MOSTLY CLOUDY SKIES EXPECTED TO CONTINUE NORTH
OF THE BOUNDARY MUCH OF THE MORNING...ESP IN SW MN WHERE CONVECTIVE
DEBRIS MAY ENHANCE CLOUD COVER. THE FRONT IS EXPECTED TO MOVE SLOWLY
NORTH THROUGH EARLY AFTERNOON RESULTING IN DECREASING CLOUDS.
OTHERWISE...700 MB TEMPS OF +13 TO +16C EXPECTED OVER THE AREA BY
THIS AFTERNOON. EVEN WITH LAPSE RATES OF 8 C/KM...THE LACK OF ANY
MID LEVEL WARM ADVECTION SHOULD PRECLUDE THE DEVELOPMENT OF MID
LEVEL CONVECTION LATER THIS MORNING. THIS RESULTS IN MLCIN VALUES OF
150-300 J/KG. SO EXPECT LITTLE CLOUD COVER SOUTH OF THE BOUNDARY. IN
ADDITION...THE STRONG CAP WILL TRAP SFC MOISTURE...ESP ALONG AND
NORTH OF THE BOUNDARY PRODUCING DEW POINTS IN THE LOWER 70S MUCH OF
THE DAY. THIS COMBINED WITH HIGHS FROM THE UPPER 80S IN SW MN TO
UPPER 90S AROUND SUX...WILL PRODUCE HEAT INDICES IN THE MID 90S TO
AROUND 100 DEGREES. SINCE MID 70S DEW POINTS NOT EXPECTED...DID NOT
ISSUE A HEAT ADVISORY AS THE HEAT INDEX IS EXPECTED BE BELOW 105 BUT
SHOULD DEW POINTS NOT FALL A COUPLE OF DEGREES THIS AFTERNOON WITH
MIXING...ONE MAY BE NEEDED. REGARDLESS...THIS WILL BE ONE OF THE
MORE HOT AND HUMID DAYS OF THE YEAR.

AS FOR CONVECTION...THE FRONT WILL MOVE INTO THE WRN CWA BY LATE
AFTERNOON. THERE IS A WEAK UPPER LEVEL WAVE ACCOMPANYING THE FRONT
BUT ITS INFLUENCE ON THE FRONTAL CIRCULATION WILL BE MINIMAL DUE TO
THE STRONG INVERSION. THEREFORE...DO NOT EXPECT THIS WAVE TO
APPRECIABLY WEAKEN THE CAP SOUTH OF I90. THE EXCEPTION WILL BE IN
SOUTH CENTRAL SD WHERE POST FRONTAL MID LEVEL COLD ADVECTION WILL
OCCUR DURING PEAK HEATING AND COULD ALLOW A FEW STORMS TO DEVELOP
INTO EARLY EVENING. OTHERWISE...CONVECTION IS MOST LIKELY NORTH OF
I90 WHERE THE CAP WILL BE WEAKEST. EVEN THERE...THE CAP MAY BE
STRONG ENOUGH TO INHIBIT CONVECTION SO KEPT POPS AROUND 40 PERCENT.
LATE THIS AFTERNOON AND TONIGHT...IF CONVECTION CAN DEVELOP...0-6 KM
CUMULATIVE SHEAR WILL BE 50 TO 60 KTS AND MLCAPES AOA 2500 J/KG
WHICH WOULD BE FAVORABLE FOR SUPERCELLS WITH HAIL TO GOLF BALL SIZE
AND WIND GUSTS OVER 65 MPH. IF STORMS CAN FORM ALONG THE WARM FRONT
IN EAST CENTRAL SD AND SW MN PRIOR TO SUNSET...THERE WOULD BE A SMALL
TORNADO THREAT.

MOST OF THE CONVECTION SHOULD MOVE NORTH AND EAST OF THE AREA AFTER
MIDNIGHT. ONLY HAVE A SLIGHT CHANCE OF STORMS NEAR THE FRONT IN NW
IA AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST. NONETHELESS THE FRONT
SHOULD MAKE IT THROUGH THE CWA MEANING MUCH DRIER AIR MOVING INTO SE
SD AND SW MN BY SUNDAY MORNING. LOWS WILL BE IN THE 60S.

ON SUNDAY...A MUCH STRONGER WAVE WILL MOVE INTO THE PLAINS. THE
FRONT SHOULD BE CLOSER TO I80 ON SUNDAY AND WITH LOW LEVEL DRY AIR
OVER MUCH OF SD AND MN...MOISTURE WILL BE LIMITED. IN NW IA...SHOULD
THE FRONT HANG UP A BIT FARTHER NORTH OR THE CAP NEAR THE SURFACE
FRONT CAN SUPPRESS CONVECTION INTO LATE AFTERNOON...CONVECTION COULD
DEVELOP BEHIND THE FRONT IN NORTHEAST NEBRASKA AND NORTHWEST IOWA.
THE SEVERE RISK WOULD BE LIMITED DUE TO THE ELEVATED NATURE OF THE
CONVECTION AND THE LIMITED SHEAR. HOWEVER...ISOLATED QUARTER SIZE
HAIL COULD OCCUR WITH THE STRONGEST STORMS THROUGH EARLY EVENING.
WITH SUCH A STRONG UPPER LEVEL WAVE...THERE WILL BE A SLIGHT CHANCE
OF STORMS THROUGH THE REMAINDER OF SOUTHEAST SD AND SW MN AS MID
LEVEL COLD ADVECTION MAY PRODUCE ENOUGH INSTABILITY AHEAD OF THE
WAVE TO INITIATE ISOLATED THUNDERSTORMS. THE BEST CHANCE FOR THESE
STORMS WILL BE IN SOUTH CENTRAL SD AND THEY SHOULD NOT BE SEVERE.
TEMPERATURES SUNDAY WILL BE SEVERAL DEGREES COOLER THAN TODAY.

AFTER SUNDAY EVENING...LESS HUMID AIR WILL BE OVER THE AREA ALLOWING
TEMPERATURES TO FALL INTO THE 50S TO LOWER 60S WITH LIGHT WINDS. ON
MONDAY...WITH HIGH PRESSURE TO THE SOUTH AND AN UPPER RIDGE
BEGINNING TO MOVE INTO THE PLAINS...PARTLY TO MOSTLY SUNNY SKIES CAN
BE EXPECTED WITH HIGHS MAINLY IN THE 80S. WESTERLY WINDS AND WARM
ADVECTION ON TUESDAY WILL SEE A RETURN TO WARMER WEATHER AS HIGHS
WARM BACK INTO THE 90S WEST OF I29. THE WARMER WEATHER IS EXPECTED
TO CONTINUE INTO THURSDAY. /SCHUMACHER

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Aug 8, 3:35 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SAT AUG 08 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
435 AM CDT SAT AUG 08 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 9 AM CDT WEST OF
THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE
ALTHOUGH SOME STORMS MAY PRODUCE DIME SIZE HAIL.

THIS IS A CHANCE OF THUNDERSTORMS ALONG A COLD FRONT WEST OF THE
JAMES RIVER LATE THIS AFTERNOON. IF STORMS CAN DEVELOP...HAIL UP
TO PING PONG BALL SIZE AND WIND GUSTS TO 65 MPH WOULD BE
POSSIBLE. THESE STORM COULD MOVE AS FAR EAST AS YANKTON AND SIOUX
FALLS AROUND SUNSET...PRODUCING WIND GUSTS TO 60 MPH AND HALF
DOLLAR SIZE HAIL. ANY STORMS THE MOVE INTO NORTHWEST IOWA ARE NOT
EXPECTED TO BE SEVERE.

THIS IS ALSO A CHANCE OF THUNDERSTORMS DEVELOPING NORTH OF A WARM
FRONT WHICH IS EXPECTED TO BE ALONG OR JUST SOUTH OF HIGHWAY 14
BY LATE THIS AFTERNOON. IF STORMS CAN DEVELOP...HAIL UP TO 2
INCHES IN DIAMETER WOULD BE POSSIBLE. IN ADDITION...AN ISOLATED
TORNADO IS POSSIBLE NEAR THE WARM FRONT THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SOUTHEAST OF A LINE FROM
SPENCER TO SIOUX CITY IN NORTHWEST IOWA ON SUNDAY AFTERNOON AND
EVENING. THERE IS A SLIGHT CHANCE THESE STORMS COULD PRODUCE HAIL
UP TO QUARTER SIZE.

THIS IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE REMAINDER OF
NORTHWEST IOWA AS WELL AS SOUTHEAST SOUTH DAKOTA...EXTREME
NORTHEAST NEBRASKA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT NORTH OF LINE
FROM
YANKTON SOUTH DAKOTA TO JACKSON MINNESOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 197 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Charles Mix

When
August 8, 10:30 AM CST
Where
Charles Mix County, 4.57 mi W of Academy
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
43.460, -99.170

Large hail cracked windows and whitened the ground.

Hail, Aurora

When
August 8, 11:07 AM CST to 11:15 AM CST
Where
Aurora County, 2.43 mi NW of Aurora Center
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.540, -98.620

Large hail caused damage to windows, siding, and crops. The amount of property and crop damage was not known.

Hail, Aurora

When
August 8, 11:10 AM CST
Where
Aurora County, Aurora Center
Measured
1.75 in hail
Property damage
$100,000
Reported by
Newspaper
Coordinates
43.520, -98.580

Large hail dented vehicles, broke windows on vehicles and buildings, and damaged siding. The Aurora Center Reformed Church suffered considerable damage, resulting in the need to board the broken windows for Sunday service the next day. The hail also damaged crops, mainly corn. The amount of crop damage was not known.

Hail, Aurora

When
August 8, 11:15 AM CST to 11:19 AM CST
Where
Aurora County, 0.85 mi NW of Stickney to 2.13 mi SSW of Stickney
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
43.590, -98.440

Large hail broke windows, dented vehicles and siding, and damaged crops. The amount of property and crop damage was not known.

Hail, Davison

When
August 8, 11:45 AM CST
Where
Davison County, 6.91 mi S of Betts
Measured
4 in hail
Reported by
Amateur Radio
Coordinates
43.600, -98.150

Large hail broke windows, damaged vehicles, roofs and siding, and caused crop damage. The amount of property and crop damage was not known.

Hail, Davison

When
August 8, 12:04 PM CST
Where
Davison County, 6.07 mi NNW of Ethan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.630, -98.030

Funnel Cloud, Hanson

When
August 8, 12:14 PM CST
Where
Hanson County, 8.27 mi WSW of Rockport
Reported by
Law Enforcement
Coordinates
43.550, -97.960

Hail, Hanson

When
August 8, 12:15 PM CST
Where
Hanson County, Fulton
Measured
2.75 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
43.730, -97.820

Large hail broke windows on vehicles and dented the vehicles.

Hail, McCook

When
August 8, 12:18 PM CST
Where
McCook County, 4.24 mi WNW of Bridgewater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.570, -97.580

Thunderstorm Wind, McCook

When
August 8, 12:51 PM CST
Where
McCook County, 0.5 mi E of Canistota
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -97.290

Thunderstorm winds caused tree damage, including several branches blown down.

Hail, McCook

When
August 8, 12:58 PM CST
Where
McCook County, 3.76 mi SSE of Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.780, -97.320

Hail, Charles Mix

When
August 8, 1:03 PM CST
Where
Charles Mix County, 5.74 mi ESE of Greenwood
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.900, -98.270

Large hail damaged vehicles and crops. The amount of property and crop damage was not known.

Hail, McCook

When
August 8, 1:05 PM CST
Where
McCook County, Montrose
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
43.700, -97.180

Large hail dented vehicles and cracked windows on vehicles. The amount of damage was not known.

Hail, Charles Mix

When
August 8, 1:05 PM CST
Where
Charles Mix County, 1.38 mi S of Dante
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
43.010, -98.200

Large hail caused damage to crops. The amount of damage was not known.

Hail, McCook

When
August 8, 1:08 PM CST
Where
McCook County, 1 mi W of Montrose
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
43.700, -97.200

Hail, Charles Mix

When
August 8, 1:10 PM CST
Where
Charles Mix County, 8.31 mi S of Dante
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.910, -98.190

Hail, Minnehaha

When
August 8, 1:12 PM CST
Where
Minnehaha County, 3.41 mi SW of Buffalo Trading Post
Measured
1 in hail
Reported by
Public
Coordinates
43.740, -97.110

Hail, Bon Homme

When
August 8, 1:17 PM CST
Where
Bon Homme County, 0.86 mi NE of Avon
Measured
4 in hail
Reported by
Broadcast Media
Coordinates
43.010, -98.060

Large hail broke windows in vehicles and homes, dented vehicles, damaged roofs and siding, and caused crop damage. Some of the windows were completely shattered. The amount of property and crop damage was not known.

Hail, Bon Homme

When
August 8, 1:30 PM CST to 1:40 PM CST
Where
Bon Homme County, 0.86 mi NW of Tyndall to 5.99 mi NE of Tyndall
Measured
2.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.990, -97.860

Large hail smashed windows on vehicles and buildings, dented vehicles, damaged roofs, and damaged crops. The amount of crop damage was not known.

Hail, Bon Homme

When
August 8, 1:31 PM CST
Where
Bon Homme County, 6.92 mi NNW of Tabor
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.040, -97.710

Hail, Yankton

When
August 8, 1:52 PM CST
Where
Yankton County, 0.86 mi NE of Lesterville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
43.040, -97.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191986, 191987, 191988, 193558, 193559, 193560, 193561, 193562, 193563, 193564, 193565, 193566, 193577, 193579, 193580, 193581, 193582, 193589, 193593, 193594, 193595.